Alert archive / Washington / Small Craft Advisories in 2017
Small Craft Advisory 23, NWS Seattle, WA
NWS Seattle, WA issued this small craft advisory at Feb 9, 2017, 2:48 PM PST. It took effect at Feb 9, 2017, 10:00 PM PST. It was in force for 29 hr.
The area
The counties it named.
The facts
- Issued
- Feb 9, 2017, 2:48 PM PST (22:48 UTC)
- In effect from
- Feb 9, 2017, 10:00 PM PST
- Expired
- Feb 11, 2017, 3:06 AM PST
- In force
- 29 hr
- Issued by
- NWS Seattle, WA
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this small craft advisory went out at Feb 9, 2:00 PM PST, 48 minutes earlier.
Area forecast discussion, Feb 9, 2:00 PM PST, 48 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
200 PM PST Thu Feb 9 2017
.SYNOPSIS...A warm frontal system moved inland today. A warm air
mass with showers this afternoon will gradually cool tonight,
with the snow level in the mountains falling slowly overnight
with showers. A low pressure system will bring windy weather
and showers Friday. An upper ridge will build into the Pacific
Northwest this weekend with dry weather likely through early next
week. A front will approach the area on Wednesday.
&&
.SHORT TERM...The rain has turned to showers, some heavy, but more
scattered now. It is windy in some areas as a low moves into the
B.C. coast. A 985mb low in the offshore waters this evening will
fill about ten millibars as it crosses southern Vancouver Island
by midday Friday. So Friday will be windy across Western Washington
with a pretty respectable PDX-BLI gradient of around +12mb and a
+6mb UIL-BLI gradient peaking in the early afternoon. 850mb temps
drop from around +6c this morning to -1c tonight, and around
-5c Friday evening--so the rain at the ski areas today will be
back to snow.
.LONG TERM...The upper ridge will be over the region Sunday. A
weak system will move over the north side of the ridge into British
Columbia, but Western Washington should have partly to mostly sunny
skies. The ridge will move slowly east over the region Monday for
another day of dry weather. As it moves further east Tuesday, the
next Pacific frontal system will approach the Pacific Northwest. It
could bring rain to the coast Tuesday, but the interior of the
forecast area should have dry weather again Tuesday with a chance of
rain Wednesday.
&&
.AVIATION...An upper trough will move over the Coastal Waters
tonight and then through Western Washington on Friday with
southwest flow aloft becoming more westerly on Friday. At the
surface, a trough and an associated 990 MB low will approach from
the west tonight and move onshore on Friday. The air mass is moist
and slightly unstable.
There will be a mix of low and mid clouds tonight and Friday. In
general, low clouds will be less prevalent most of tonight, then
increase Friday morning as the upper trough moves onshore.
KSEA...MVFR low clouds at times should become generally VFR by
this evening. MVFR ceilings will likely redevelop Friday morning
as an upper trough and rain move into the area. South wind 10-20
knots and gusty, easing a bit tonight, then rising to 15 to 25
knots with gusts to 35 knots around midday Friday. Schneider
&&
.MARINE...Gales are likely for the Coastal Waters through Friday
morning as a strong surface trough and an associated 990 MB low
move through the waters later tonight. There will probably also be
a few hours of gale southeast winds Eastern Strait and Northern
Inland Waters Friday morning ahead of the surface trough. Strong
onshore flow will follow on Friday with west to southwest gales
possible for the Strait and Puget Sound.
High pressure will move over the area on Saturday for much
lighter winds. The high pressure will shift inland on Sunday with
weak offshore flow developing. Stronger offshore flow will develop
on Monday and persist into Tuesday.
The combination of high astronomical tides and relatively low
atmospheric pressure will lead to possible minor tidal overflow
for all the Inland Waters Friday morning, an hour or two either
side of high tide. High tides for the Inland Waters will generally
be between 5 AM and 6 AM Friday morning. Schneider
&&
.HYDROLOGY...The rain has turned to showers, some of them heavy,
but there area also clearing periods now. The snow level will
fall slowly tonight and then faster behind the trough Friday.
There are a number of flood advisories and warnings in effect,
basically if an area had a lot of snow and that is melting, then
there will be the typical urban and small stream sorts of nuisance
flooding here and there. The several rivers that have flood
warnings have forecasts and warnings on the AHPS webpage which
you can access at water.weather.gov and then zoom in.
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Flood Watch through Friday evening for Bellevue and Vicinity-
Cascades of Pierce and Lewis Counties-Cascades of Snohomish
and King Counties-Cascades of Whatcom and Skagit Counties-
East Puget Sound Lowlands-Eastern Strait of Juan de Fuca-
Everett and Vicinity-Hood Canal Area-North Coast-Olympics-
Seattle and Vicinity-Southwest Interior-Tacoma Area-Western
Strait of Juan De Fuca-Western Whatcom County.
Coastal Flood Advisory from 2 AM to 9 AM PST Friday for
Admiralty Inlet Area-Bremerton and Vicinity-Everett and
Vicinity-Hood Canal Area-San Juan County-Seattle and
Vicinity-Southwest Interior-Tacoma Area-Western Skagit
County-Western Whatcom County.
Winter Storm Warning until 4 PM PST this afternoon for Cascades
of Pierce and Lewis Counties-Cascades of Snohomish and King
Counties-Cascades of Whatcom and Skagit Counties.
Flood Watch from Friday evening through Saturday evening for
Central Coast.
Wind Advisory until 4 PM PST this afternoon for Central Coast-
North Coast.
Coastal Flood Advisory until 1 PM PST this afternoon for Central
Coast-North Coast.
Flood Watch through Saturday evening for Lower Chehalis Valley
Area.
PZ...Small Craft Advisory for rough bar until 4 PM PST Friday for
Grays Harbor Bar.
Gale Warning until noon PST Friday for Coastal Waters From James
Island To Point Grenville 10 To 60 Nm-Coastal Waters From
James Island To Point Grenville Out 10 Nm-Coastal Waters
From Point Grenville To Cape Shoalwater 10 To 60 Nm-Coastal
Waters From Point Grenville To Cape Shoalwater Out 10 Nm.
Gale Warning until 6 AM PST Friday for Coastal Waters From Cape
Flattery To James Island 10 To 60 Nm-Coastal Waters From
Cape Flattery To James Island Out 10 Nm.
Gale Watch from late tonight through Friday evening for East
Entrance U.S. Waters Strait Of Juan De Fuca.
Small Craft Advisory until 4 AM PST Friday for East Entrance
U.S. Waters Strait Of Juan De Fuca-Northern Inland Waters
Including The San Juan Islands.
Gale Watch from late tonight through Friday morning for Northern
Inland Waters Including The San Juan Islands.
Small Craft Advisory until 10 PM PST Friday for West Entrance
U.S. Waters Strait Of Juan De Fuca.
Gale Watch from Friday morning through Friday evening for
Central U.S. Waters Strait Of Juan De Fuca.
Small Craft Advisory until midnight PST tonight for Central U.S.
Waters Strait Of Juan De Fuca.
Small Craft Advisory until 10 AM PST Friday for Admiralty Inlet-
Puget Sound and Hood Canal.
Gale Watch from Friday morning through Friday afternoon for
Puget Sound and Hood Canal.
&&
www.weather.gov/seattle
You can see an illustrated version of this discussion at
www.weather.gov/seattle/gafd/latest_webafd.htmlIn the hours before
Special weather statement, Feb 9, 9:25 AM PST, 5 hours 23 minutes before
Special Weather Statement National Weather Service Seattle WA 925 AM PST Thu Feb 9 2017 WAZ001-503-504-506-507-509>512-514>517-555-556-558-559-101800- San Juan County-Western Whatcom County-Southwest Interior- Western Skagit County-Everett and Vicinity-Tacoma Area- Admiralty Inlet Area-Hood Canal Area-Lower Chehalis Valley Area- Eastern Strait of Juan de Fuca-Western Strait of Juan De Fuca- North Coast-Central Coast-East Puget Sound Lowlands- Bellevue and Vicinity-Seattle and Vicinity-Bremerton and Vicinity- 925 AM PST Thu Feb 9 2017 ...Heavy rainfall today will lead to an increase threat of landslides in western washington... Rainfall of several inches and melting lowland snow over the past few days has increased soil moisture to high levels across western Washington. Heavy rainfall of over an inch is expected throughout the day today. This amount of rain will put extra pressure on soil instability...leading to an increased threat of landslides. Several landslides have already been reported in various locations in western Washington, including Skagit and Mason Counties. More landslides are possible today through the next several days. Continued melting lowland snow in those areas that have the greatest snow depths will keep the threat going longer than usual. For more information about current conditions...visit www.weather.gov/seattle...select Hydrology...and then scroll down for the links to the landslide information pages. To report landslides to the state for tabulation...go to the link for the Washington State Landslide Risk web page and the link for reporting. www.weather.gov/seattle jbb
Local storm report, Feb 9, 10:17 AM PST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1017 AM PST THU FEB 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HEAVY RAIN 2 SE NORTH BEND 47.48N 121.76W
02/09/2017 M2.85 INCH KING WA TRAINED SPOTTER
RAINFALL IN LAST 24 HOURS. STILL RAINING.
&&
GRUBThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 9, 3:07 AM PST | Small Craft Advisory for Rough Bar | SEW | 54 hr | |
| Feb 9, 4:15 AM PST | Areal Flood Warning | SEW | Whatcom | 18 hr |
| Feb 9, 5:52 AM PST | River Flood Warning | SEW | Mason | 42 hr |
| Feb 9, 8:07 AM PST | River Flood Warning | SEW | Lewis | 34 hr |
| Feb 9, 8:17 AM PST | River Flood Warning | SEW | Thurston | 31 hr |
| Feb 9, 9:49 AM PST | River Flood Warning | SEW | Thurston | 46 hr |
| Feb 9, 9:49 AM PST | River Flood Warning | SEW | Lewis | 16 hr |
| Feb 9, 9:49 AM PST | River Flood Warning | SEW | Thurston | 70 hr |
| Feb 9, 11:48 AM PST | Wind Advisory | SEW | 6 hr | |
| Feb 9, 12:54 PM PST | Areal Flood Advisory | SEW | Grays Harbor, Island, Jefferson, King, Kitsap, Lewis and 5 more | 4 hr |
| Feb 9, 1:49 PM PST | Coastal Flood Advisory | SEW | San Juan | 19 hr |
| Feb 9, 1:55 PM PST | Wind Advisory | SEW | San Juan | 27 hr |
| Feb 9, 2:48 PM PST | Gale Watch | SEW | 6 hr | |
| Feb 9, 2:48 PM PST | Gale Warning | SEW | 28 hr |
Nearby
Small Craft Advisories in Washington, 2017Every small craft advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.